Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

What are the side effects of taking lithium during pregnancy ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11080 Questions
Posted Sun, 29 Apr 2012 in Medicines and Side Effects
Follow-up: What are the side effects of taking lithium during pregnancy ? 5 minutes later
I need to know what to do now, since i took a pregnancy test and it was positive. will these meds kill my baby? how do i make sure its healthy?
Answered by Dr. Rakhi Tayal 9 minutes later
Thanks for writing to us.
The medicines like lithium that you are taking is likely to produce some congenital malformations in the baby. There is an increased chance for heart defects when lithium is used when the heart is forming during the first trimester.Studies have suggested the rate of heart defects with lithium exposure to be in the range of 1-5%.

You need to consult your physician and see if this can be replaced with any other available option at least during the first trimester. You also need to monitor your thyroid hormone levels more closely under the guidance of your gynecologist as long term lithium therapy is known to produce hypothyroidism in the mother which can affect the fetal growth.
I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.
Above answer was peer-reviewed by
Follow-up: What are the side effects of taking lithium during pregnancy ? 13 hours later
Can I take multi vitamins? I take fish oil. Is that safe? I stopped lithium. I think i'm going to take no medicine. What about lexapro? I take another medicine called thyomine. its a thyroid hormone pill. very low dose. is that safe?
Answered by Dr. Rakhi Tayal 1 hour later

Thanks for writing again.

Lexapro and Thyomine are safe in first trimester. Instead of multivitamins, only folic acid supplementation is recommended in first trimester.

It is not advisable to stop Lithium all of a sudden without consulting your treating physician. Besides you need to monitor your thyroid hormone levels too. Hence I encourage you to see your doctor.

Hope this helps.

Wishing you a healthy and safe pregnancy.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor